It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Alzheimer's Disease & Dementia Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-15-2008, 03:29 PM   #1
Junior Member
(female)
 
Join Date: Nov 2008
Location: Cleveland, OH
Posts: 14
LeighAnn6 HB User
Oh, the stubborness! Took g-ma off Risperidone...

per dr.'s instructions because she doesn't get agitated very often, IMO, and it's an anti-psychotic. But all this week (coincidence?) she has gone downhill and been very stubborn.

I just hate, hate, hate the idea of medicating for something like stubborness or agitation if they are legitimate emotions that the poor woman is feeling, you know? But when she won't eat or take pills or cooperate with getting out of bed or going to the bathroom with me, it makes me rethink that drug. For myself. Kidding! LOL You know what I mean.

So, it hasn't even been 1 week off of Risperidone, if anyone is familiar with it--should I give it a little longer and see if she adjusts before starting back up with it? It's "as needed" but I was hoping to reduce as many of these meds as possible because we felt she was being prescribed willy nilly every time she had a mood swing at the assisted living place.

Ugh, rough week.

 
Old 11-15-2008, 06:17 PM   #2
Senior Veteran
(female)
 
Join Date: Jul 2007
Location: charlotte, nc, usa
Posts: 7,160
Gabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB User
Re: Oh, the stubborness! Took g-ma off Risperidone...

She was not getting aggitated because she was on the Risperidone which is an antipsychotic used for schizophrenia and bipolar disorder. The brain damage that dementia patients creates a situation similar to these disorders. I had a longer half life so it's effective for quite some time after dosage. Dad was on it for a while but was taken off because of the potential dehydration which is a side effect. At that point we were having problems with him and UTIs due to dehydration. We also realized that most of the upset was warrented. It was Mom acting out... so we medicated her instead. There is new research that shows potential heart problems when used for dementia patients with a history of heart problem as well. It may not be the best choice of medication but it does work for the intended purpose and you have to weigh the side effects against the benefits. Most dementia patients are not going to have long term effect, such as the heart problems. I do know there are usually no "withdrawal" from Risperidone in the elderly.

It is obvious from what you describe that she needs something. I am not a big fan of medicating for emtional problems either but with dementia, the portions of the brain that are used for reason, logic, self control, are usually damaged first. Add with that decreasing short term memory so they do not understand the world around them. Yes, they are aggitated, they are scared, and they are angry (these are honest feelings)..... but they do not have the awareness to understand why nor the cognitive ability to deal with it. When I get out of sorts my daughter or best friend can have a "come to jesus revival" with me and I can understand what is happening. When the brain is clouded by tangles and plaque they don't have that ability. They just stay in that dark state of confusion combined with depression, paranoid, anger, and aggression. What a horrible way to live. That is why medication is helpful.

I resisted psychological medication for my parents for a long time. Now they are both on multiple medications to control paranioa, anxiety, and/or depression. They each have their own set of problem and own medication that fits. I will say, now that their medication is adequately adjusted they are, for the most part, much happier than they were before. The medication is for them, to give them some quality of life despite the cognitive problems.

I thought the same thing about Mom and Dad at AL. But later I realized that the geriatric specialist they have on staff really knew what she was doing. She was trying different medication, monitoring their behavior and side effects, and the making adjustments as needed. Mom even required a trip to a geriatric psychiatrist. But the doctor finally hit on the right combination.

What I would suggest is to have a good heart to heart discussion with her doctor. Find out what the doctor's philosophy and intentions are. Let the doctor know your wishes. Then perhaps you can come to a compromise that will be benficial to you both.

Hope you find the answers you search for Remember, there is no right or wrong with dementia. It's just doing the very best you can, at the moment, with the information you have. When the moment changes and the information reveals you can always do something different... or stay on the track you are on.

love, deb

 
Sponsors Lightbulb
   
Old 11-16-2008, 10:17 AM   #3
Junior Member
(female)
 
Join Date: Nov 2008
Location: Cleveland, OH
Posts: 14
LeighAnn6 HB User
Re: Oh, the stubborness! Took g-ma off Risperidone...

Thank you for the reply! And an update: Today she tried to physically push my dh. She got a really nasty scowl on her face and raised her voice to say, "Whatever!" when he asked her to come to the table to eat. It's been 6 days off of the Risperidone with a slow spiral downward so we're considering putting her back on. Oh well, we tried and I'm glad that we did find out if it was necessary or not! She got up today at 10:30, got dressed with me just fine but when my dh tried to get her to eat it was a no go. She seemed depressed and wanted to go right back to bed without eating so I let her.

Well, we're learning!

 
Old 11-16-2008, 04:44 PM   #4
Senior Veteran
(female)
 
Join Date: Jul 2007
Location: charlotte, nc, usa
Posts: 7,160
Gabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB UserGabriel HB User
Re: Oh, the stubborness! Took g-ma off Risperidone...

Yep, I think you found out that this is to be put on the necessary medication list. I would give up everything on Mom's list before I would give up her antidepressant and antianxiety meds. As I said before.... that is not for anybody but her. She can live with herself better with chemical intervention.

We are all learning LeighAnn. It's not a diesease with an instruction manual and each case is different. We do the best we can, at the moment in time, with the information we have at hand.... then we go on to the next moment and do the same thing all over again. And to make it all more confusing.... the situation changes daily. I applaud you for trying to eliminate any medications that are unnecessary. It's easy to treat symptoms and overmedicate, especially in the elderly. It's a check and see game we play. I do hope you grandmother calms down soon..... even if it is with chemical intervention. She will feel better, and so will you

Love, deb

 
Old 11-16-2008, 06:03 PM   #5
Junior Member
(male)
 
Join Date: Jan 2005
Location: GA
Posts: 29
jim816 HB User
Re: Oh, the stubborness! Took g-ma off Risperidone...

A lot of this type of medication should not be stopped abruptly, many of this class of medications require a patient be weaned off of the drug gradually. If a doctor tells you to stop on of these types of medication you should ask him or her if they can be discontinued abruptly without any side effects.

There are several other medications that con be prescribed that will help with these issues.

Last edited by jim816; 11-16-2008 at 06:03 PM.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Aricept
Aspirin
Ativan
Morphine
Namenda
  Reminyl
Risperdal Seroquel
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



Gabriel (762), ninamarc (157), Martha H (124), meg1230 (93), angel_bear (68), jagsmu (55), Beginning (51), TC08 (44), ibake&pray (43), debbie g (37)

Site Wide Totals

teteri66 (1180), MSJayhawk (1015), Apollo123 (911), Titchou (861), janewhite1 (823), Gabriel (763), ladybud (758), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 03:59 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!